Iowa, 2024

Hail in Iowa, August 15, 2024

August 15, 2024 · NWS DMX · 1 event in 1 county or zone

After morning convection across much of Iowa, additional convection occurred during the late afternoon to evening, with the majority of activity over southern Iowa. Conditions were suitable for storm development, which included 35-45 knots of 0-6 km bulk shear and 2000-3000+ J/kg of MLCAPE, with a shortwave pushing across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

After morning convection across much of Iowa, additional convection occurred during the late afternoon to evening, with the majority of activity over southern Iowa. Conditions were suitable for storm development, which included 35-45 knots of 0-6 km bulk shear and 2000-3000+ J/kg of MLCAPE, with a shortwave pushing across the area. Most notable was the near severe hail that occurred in Poweshiek county from one rather strong cell, with reported hail at 0.75 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 15, 12:53 PM CST, 4 hours 7 minutes earlier. Its key messages:

  • Strong to severe storms possible today. Low confidence in current storms persisting in intensity much further than west-central Iowa (<30%). Confidence is higher in severe weather southern Iowa (~40%) especially nearest the IA-MO border.
  • Primary threats will be large hail and damaging winds, especially in the far south. A tornado or two cannot be ruled out in the south.
  • Wrap around showers possible north/northeast Friday followed by relatively dry weekend with near to just below normal temperatures persisting.
Area forecast discussion, Aug 15, 12:53 PM CST, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
153 PM CDT Thu Aug 15 2024

.KEY MESSAGES...

- Strong to severe storms possible today. Low confidence in
  current storms persisting in intensity much further than west-central
  Iowa (<30%). Confidence is higher in severe weather southern
  Iowa (~40%) especially nearest the IA-MO border.

- Primary threats will be large hail and damaging winds,
  especially in the far south. A tornado or two cannot be ruled
  out in the south.

- Wrap around showers possible north/northeast Friday followed
  by relatively dry weekend with near to just below normal
  temperatures persisting.

&&

.DISCUSSION...
Issued at 146 PM CDT Thu Aug 15 2024

Showers and storms left a blanket of stratus across the state this
morning which have continued to erode through the day. Clouds that
remain continue to billow beneath the low-level capping. Further
west in Nebraska is convection in the base of the upper level trough
and diffluent, left exit region of an upper level jet. The 12z
sounding at Omaha highlighted the favorable amount of elevated
instability we had to start with, recording around 2500 J/kg of
MUCAPE and mid-level lapse rates around 7 C/km. This elevated
airmass continues to move into Iowa this afternoon, centering across
especially the southern half of the state this afternoon. Additional
clearing in the central and northwestern part of the state will
extend the reach of the instability gradient, albeit some capping
lingers near the Missouri river from lingering clouds. As for the
wind profile, Effective Bulk Shear values over 35kts can be found
across the southern half. The lowest 3km offer little in the way of
curvature or elongation on the hodograph due to relatively weak,
unidirectional flow.

Trends for the aforementioned line in Nebraska have been a weakening
one with warming cloud tops and receding reflectivity. However, as
the wave and enhanced jet interact with the unstable airmass ahead
of it, additional storms will develop in Iowa late this afternoon.
Some of the convection from the morning has a chance to survive the
inhibition ahead of it, bringing at least a hail threat to
especially the west central into central portion of the state. This
threat would quickly subside after sunset. The better confidence
lies in the far south and southeast portion of the state where a
trailing cold front extends through the better wind field. Storms
that form along this boundary will be able to develop into
supercells, posing a risk for damaging winds and hail. Max theta-e
differences over 25 C offer the chance for stronger col pools and
damaging winds, but poor shear in the lowest 3km will limit the
longevity of this threat for the storms. A tornado cannot be
completely ruled out immediately along the boundary, but the poor
low level shear and helicity keeps this threat low.

Fog will settle in overnight behind the departing system tonight
into Friday morning. The upper level disturbance moves into the
Great Lakes region Friday, keeping Iowa in northerly to
northwesterly flow through the weekend. The cooling airmass and
remnant lift on Friday will yield enough instability for some
scattered showers and storms across the north in the afternoon.
Mostly dry and cool air will settle in through the weekend as well
as the first half of next week. Temperatures will be near to below
average with highs in the 70s and 80s and lows in the 60s. With some
waves that ride along the northwest flow, some small chances of
precipitation will be possible, at times.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1240 PM CDT Thu Aug 15 2024

MVFR stratus continuing to become SCT over the next 1-2 hours,
taking longer for eastern sites. Confidence has increased for
KOTM receiving thunderstorms after 23z. Severe winds and hail
will be possible. In noting recent rain and storms just to the
west of the area, have added VCSH to KFOD and KDSM to account
for these storms surviving and moving east, but confidence in
this scenario remains lower at this time. Trends will be
monitored. Highest confidence in convective coverage remains
south of KDSM. Fog anticipated to develop across the east in the
early morning hours and may bring VSBY restrictions. Windy
conditions in the north with gusts exceeding 20kts will develop
towards the end of the TAF period. Have included gust mentions
in sites of highest confidence.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Jimenez
AVIATION...Jimenez
Hazardous weather outlook, Aug 15, 1:03 PM CST, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
203 PM CDT Thu Aug 15 2024

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-161915-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
203 PM CDT Thu Aug 15 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Isolated to scattered thunderstorms will be possible after 3 pm
this afternoon. A few storms may be severe over the region, with
areas in southern Iowa having a slightly higher risk of severe
storms. Hail and damaging winds are the main threats. An isolated
tornado cannot be ruled out in the south.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered afternoon non severe thunderstorms will be possible
north of Highway 20 Friday afternoon and early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later later today.

The radar

The Des Moines radar (KDMX), 87 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Poweshiek

When
August 15, 5:00 PM CST
Where
Poweshiek County, 1.55 mi E of Grinnell Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
41.720, -92.670

Hail estimated to be the size of a grape, or 0.75 inches.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1210511.